Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Atlanta, GA

May 9, 2004Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 9, 2004, 7:00 PM EDT for Pickens County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 7:00 PM EDT (23:00 UTC)
Expired
May 9, 2004, 7:45 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Pickens County, GA

The radar

The Atlanta radar (KFFC), 121 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 092300
SVRATL
GAC227-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 PM EDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 745 PM EDT

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND
  PENNY SIZED HAIL LOCATED 7 MILES SOUTH OF JASPER...MOVING NORTH 
  AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JASPER AND
TALKING ROCK.

WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK
DOWN TREES AND POWER LINES. MOBILE HOMES AND VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. TAKE COVER NOW

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3438 8458 3438 8435 3452 8427 3459 8453

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:30 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 9, 5:30 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SUN MAY 9 2004

.SHORT TERM...ATMOSPHERE REMAINS MODERATELY UNSTABLE AS THE FORECAST
AREA REMAINS ALONG THE WESTERN EDGE OF THE LARGE WESTERN ATLANTIC
SURFACE RIDGE. UPPER RIDGE AXIS REMAINS JUST EAST OF THE AREA ALSO
RESULTING IN A GENERAL SOUTH TO SOUTHWEST FLOW ALOFT. WITH PLENTY OF
LOW LEVEL MOISTURE AND ONLY MINIMAL SUBSIDENCE FROM THE UPPER
RIDGE...WE SHOULD SEE ISOLATED TO SCATTERED CONVECTION EACH
AFTERNOON INTO THE EVENING. BEST CHANCES LOOK TO BE TUESDAY WHEN
BOTH SURFACE AND UPPER RIDGES ARE AT THEIR FURTHEST POINTS EAST. I
STILL THINK THAT COVERAGE WILL BE 50 PERCENT OR LESS EACH
AFTERNOON.

.LONG TERM...SURFACE AND UPPER LEVEL RIDGES BUILD BACK WEST A LITTLE
THROUGH THE EXTENDED PERIOD WITH ISOLATED TO SCATTERED CONVECTION
CONFINED MAINLY TO THE FAR NORTH.
&&

.....OPTIONAL SECTIONS.....
.FIRE WEATHER...NONE.
&&
.HYDROLOGY...NONE.
&&
.AVIATION...
SUMMER-LIKE AFTERNOON/EVENING TSTORMS WILL DISSIPATE AFTER SUNSET.
VSBYS WILL REMAIN P6SM EXCEPT SOME 3SM BR IN AHN...CSG...AND ATL
WHERE RAIN FELL NEARBY.  CIGS WILL REMAIN ABOVE 6000 THRU 12Z.  MAY
SEE A REPEAT OF SCATTERED TSTORMS TOMORROW.

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     66 84 65 79 / 10 20 20 40
ATHENS      63 84 62 80 / 10 20 20 40
GAINESVILLE 63 82 62 79 / 20 20 20 40
ROME        62 83 61 80 / 20 30 20 40
COLUMBUS    66 87 66 82 / 10 20 20 30
MACON       64 87 64 82 / 10 10 10 30
&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 20
Hazardous weather outlook, May 9, 6:20 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 AM EDT SUN MAY 9 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091608-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
620 AM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
OVER THE EXTREME NORTH...

.SYNOPSIS...
HIGH PRESSURE WILL BE OVER THE ATLANTIC TODAY...WHICH WILL ALLOW FOR
AN INCREASE MOISTURE OVER THE AREA.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
HAIL AND DAMAGING WINDS AS WELL AS LIGHTNING. HOWEVER DUE TO THE
SLOW MOVEMENT OF THE STORMS...SOME LOCALIZED HEAVY RAIN IS ALSO
POSSIBLE.

.DISCUSSION...
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AS DAYTIME
HEATING WILL COMBINE WITH INCREASING MOISTURE. THIS WILL LEAD TO
GREATER INSTABILITY. CAPES ARE EXPECTED TO RANGE FROM 500 ACROSS
MIDDLE GEORGIA TO NEAR 2000 ACROSS THE EXTREME NORTH. WITH THESE
HIGH CAPES...A FEW THUNDERSTORMS COULD BECOME SEVERE...MAINLY NORTH
OF A LINE FROM ROME TO JEFFERSON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AROUND 3 PM AND CONTINUE UNTIL AROUND 9 PM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH GEORGIA THIS
AFTERNOON OR EARLY EVENING.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 9, 1:50 PM EDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT SUN MAY 9 2004

GAZ006-008-091815-
150 PM EDT SUN MAY 9 2004

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL IN UNION AND FANNIN
COUNTIES UNTIL 215 PM EDT...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF MORGANTON...MOVING NORTHWEST AT
20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 215 PM EDT.
Special weather statement, May 9, 2:21 PM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT SUN MAY 9 2004

GAZ066-091845-
221 PM EDT SUN MAY 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...GUSTY WINDS TO 40
MPH WINDS...AND BRIEF HEAVY RAINFALL OF OVER AN INCH IN WEST TROUP
COUNTY UNTIL 245 PM EDT...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF LAGRANGE...MOVING NORTHWEST AT 5
MPH.
Local storm report, May 9, 2:33 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
233 PM EDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             8 E BLAIRSVILLE         34.87N 83.81W
05/09/2004  1.00 INCH        UNION              GA   TRAINED SPOTTER

&&

VW
Special weather statement, May 9, 4:26 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT SUN MAY 9 2004

GAZ036>038-047-092100-
426 PM EDT SUN MAY 9 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND HALF INCH
HAIL IN WALTON...OCONEE...OGLETHORPE AND CLARKE COUNTIES UNTIL
500 PM EDT...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARNOLDSVILLE...MOVING WEST AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH AND HALF INCH HAIL ARE LIKELY WITH THESE
STORMS. RESIDENTS SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED
AREA BEFORE THE ACTIVITY ENDS BY 500 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:38 PM EDTSevere Thunderstorm WarningFFCFloyd37 min
May 9, 6:41 PM EDTSevere Thunderstorm WarningFFCFulton34 min
May 9, 7:18 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.